Georgia, 2021

Heavy Rain in Georgia, July 27, 2021

July 27, 2021 · NWS JAX · 2 events in 1 county or zone

A weak low pressure system drifted slowly NE along the GA/SC coastline away from the SE GA/NE FL area, with a moist/tropical airmass in its wake. Westerly flow combined|with diurnal heating produced numerous showers and scattered thunderstorms with the main impact heavy rainfall from slow moving storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weak low pressure system drifted slowly NE along the GA/SC coastline away from the SE GA/NE FL area, with a moist/tropical airmass in its wake. Westerly flow combined|with diurnal heating produced numerous showers and scattered thunderstorms with the main impact heavy rainfall from slow moving storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 27, 6:23 PM EST, 46 minutes earlier.

Area forecast discussion, Jul 27, 6:23 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
723 PM EDT Tue Jul 27 2021

.AVIATION...
[Through 00Z Thursday]

Most storms have cleared out of the TAF sites with a few lingering
near JAX and SSI. Chance for storms will continue for SSI
overnight as a cluster of storms to the west makes its way across
southeast Georgia. Light and variable winds tonight become
westerly tomorrow. Showers and storms expected to develop along
the Gulf sea breeze tomorrow and push inland mainly affecting the
Florida TAF sites in the afternoon.

&&

.PREV DISCUSSION [448 PM EDT]...

.NEAR TERM [Through Wednesday]...

Focus for convective development through the late evening hours
will shift to southeast GA, where plenty of surface based CAPE
remains per latest LAPS/RAP analyses, especially along the inland
corridor from Waycross to Jesup. Stronger convection this evening
will be capable of producing localized flooding due to slow storm
motion, along with frequent lightning strikes and briefly gusty
winds. Latest short-term, high resolution guidance indicates that
mesoscale boundary collisions could keep convection firing through
around or just after midnight, while activity mostly winds down
across northeast and north central FL, where debris cloud cover
should thin out during the late evening hours, while mid and high
altitude cloudiness could linger through the predawn hours across
southeast GA. Lows will mostly fall to the mid 70s.

A shortwave trough will dive into the southeastern states on
Wednesday afternoon, which will result in another active
afternoon and evening of convection as the weak surface trough
tied to Invest 90L progresses slowly southward across the Altamaha
River. Deep tropical moisture will remain in place to the south
of this trough, and we expect convection to initially be triggered
by the inland moving Gulf coast sea breeze by the late morning
hours in western portions of the Suwannee Valley. Mesoscale
boundary collisions will then increase coverage and intensity of
convection by late afternoon as activity generally moves slowly
eastward, with a few storms possibly pulsing towards late
afternoon as convection encounters the pinned Atlantic sea breeze
boundary at coastal locations. Localized flooding will be possible
due to slow storm motion, particularly at urban and normally
flood prone locations. Storms that pulse will produce frequent
lightning strikes and briefly gusty downburst winds up to 40 mph.
Highs will climb to the upper 80s to near 90 before convection and
cloud cover increase during the early to mid afternoon hours,
with maximum heat index values around 100.

.SHORT TERM [Wednesday Night Through Friday Night]...

A massive "heat dome" ridge currently centered over the Rockies
will nose into the southeastern states late this week as
shortwave troughing departs our region. Low level troughing will
be slow to depart northeast and north central FL on Thursday.
Scattered to numerous afternoon and early evening thunderstorms
will be focused to the south of Interstate 10, with mesoscale
boundary collisions possibly developing widely scattered
convection over southeast GA. Rising heights aloft and less
convective coverage over southeast GA will allow highs to soar to
the mid and upper 90s inland, with an earlier developing Atlantic
sea breeze boundary keeping coastal highs closer to 90. Highs
elsewhere will likely reach the lower 90s before convective
coverage increases. The bigger story will be soaring heat index
values, with maximum values reaching the 105-110 range for
locations along and north of I-10 and 100-105 for locations south
of I-10. Convection will mostly dissipate before midnight on
Wednesday and Thursday evenings, with lows generally in the mid
70s inland and the upper 70s at coastal locations.

Low level troughing will shift over central FL on Friday, with
PWAT values falling to around 1.75 inches and subsidence aloft
strengthening as the heat dome becomes centered over the Southern
Plains states and extends its axis southeastward over the Deep
South. Dry weather is expected across most of southeast GA, while
only widely scattered convection develops during the late
afternoon and early evening hours across northeast and north
central FL. Highs will soar to the upper 90s across most of inland
southeast GA, with mid to upper 90s elsewhere at inland locations
and low to mid 90s all the way to area beaches. Heat index values
should reach Heat Advisory criteria, with most areas experiencing
maximum values of 108-112 degrees by the afternoon hours. Lows
Friday night will only fall to the mid to upper 70s inland and
around 80 at coastal locations.

.LONG TERM [Friday Night Through Monday Night]...

Troughing diving southeastward across the Great Lakes region this
weekend will gradually suppress the heat dome ridge and will
drive a cold front into the Deep South by Sunday. Heat index
values on Saturday will likely reach Heat Advisory criteria once
again, but thunderstorm coverage will begin to increase by the
late afternoon and early evening hours as PWAT values begin to
climb back towards 2 inches across our region to the south of the
approaching frontal boundary. Inland highs on Saturday will reach
the mid to upper 90s, with low to mid 90s all the way to area
beaches. Thunderstorm coverage will then become widespread by
Sunday afternoons the front edges closet to our area. Deep west
southwesterly flow will still bring highs up to the low and mid
90s before convection becomes widespread during the mid to late
afternoon hours. Heat index values on Sunday will flirt with Heat
Advisory criteria, with values generally in the 105-110 range
before cloud cover and convection increases later in the
afternoon. We expect widespread thunderstorms to occur on Monday
afternoon as the front settles over southeast GA, and highs will
fall back to the upper 80s to lower 90s. Lows will continue to
only fall to the mid and upper 70s this weekend and early next
week, except around 80 at coastal locations.

.MARINE...

A weak trough of low pressure positioned near the FL/GA border
will shift southward over the northeast FL waters by Wednesday
night and will then dissipate by Thursday night. Southwesterly
winds overnight will shift to northwesterly by sunrise on
Wednesday as this trough moves across our area. Numerous
thunderstorms developing over land on Wednesday afternoon will
move across our local waters during the late afternoon and evening
hours, with stronger activity containing frequent lightning
strikes and briefly gusty winds. Seas of 3-5 feet will prevail
through Wednesday both near shore and offshore. Thunderstorm
coverage will then decrease over the Georgia waters by Thursday
afternoon and then for all local waters on Friday. Seas will
decrease to the 2-4 foot range from Thursday through the weekend.
A weak cold front will then dive into the southeastern states
during the weekend, resulting in gradually strengthening
southwesterly winds and increasing chances for afternoon and
evening thunderstorms as the weekend progresses, with widespread
thunderstorm activity expected early next week as the frontal
boundary stalls over the GA waters.

Rip Currents: Prevailing offshore winds should result in a low
risk at most area beaches through midweek.

.FIRE WEATHER...

Light westerly surface and transport winds will develop shortly
after sunrise on Wednesday, resulting in marginally low daytime
dispersion values. A drier air mass will then filter into
southeast Georgia on Thursday and Friday, with scattered to
numerous mainly afternoon and evening thunderstorms continuing
across northeast and north central Florida on Thursday.
Light westerly surface and transport winds on Thursday morning
will become variable in direction during the afternoon hours,
resulting in marginally low daytime dispersion values again.
Thunderstorm coverage will become isolated for locations along
and north of Interstate 10 on Friday, with scattered afternoon
and evening thunderstorms possible for locations south of I-10.
Temperatures on Friday will soar to the mid to upper 90s at
most locations, with heat index values approaching 110 degrees.

.HYDROLOGY...

Minor flooding will continue along lower portions of the Santa Fe
River during the next several days, as gauges further upstream
rise back to action stage due to recent runoff. Minor flooding
will be possible tomorrow through early Thursday along portions of
the St. Marys River near the Macclenny gauge due to recent runoff
from heavy downpours.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  74  90  73  96  75 /  60  50  40  30  10
SSI  77  88  76  90  79 /  50  50  30  30  10
JAX  75  90  74  93  75 /  20  70  40  50  20
SGJ  76  90  76  89  76 /  20  70  50  50  20
GNV  75  90  74  92  74 /  10  60  40  70  20
OCF  74  90  75  91  75 /  20  60  30  70  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Local storm report, Jul 27, 2:58 PM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
358 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     2 NW SAINT AUGUSTINE    29.92N 81.33W
07/27/2021  M53 MPH          ST. JOHNS          FL   MESONET

            MESONET STATION XLWS LEWIS.

&&

DD
Special weather statement, Jul 27, 3:01 PM EST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
401 PM EDT Tue Jul 27 2021

FLZ033-133-272030-
Coastal St. Johns FL-Inland St. Johns FL-
401 PM EDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. JOHNS COUNTY
UNTIL 430 PM EDT...

* At 401 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Crescent Beach, or 9 miles
  south of Saint Augustine, moving east at 10 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Saint Augustine Shores, Crescent Beach, Butler Beach and Dupont
  Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2965 8139 2981 8133 2982 8128 2968 8121
TIME...MOT...LOC 2001Z 287DEG 7KT 2975 8128

ZIBURA
Special weather statement, Jul 27, 3:22 PM EST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
422 PM EDT Tue Jul 27 2021

GAZ166-272100-
Coastal Camden GA-
422 PM EDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMDEN COUNTY UNTIL
500 PM EDT...

* At 421 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles north of Kings Bay Base.
  This storm was nearly stationary.

* Minor flooding due to heavy rainfall is possible with this storm.

* Locations impacted include...
  Harrietts Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3087 8160 3098 8156 3093 8143 3084 8147
TIME...MOT...LOC 2021Z 189DEG 1KT 3090 8153

ZIBURA
Local storm report, Jul 27, 4:08 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
508 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            4 SW SOUTH PONTE VEDRA  29.99N 81.37W
07/27/2021                   St. Johns          FL   EMERGENCY MNGR

            ST. JOHNS COUNTY EMERGENCY MANAGEMENT REPORTS THAT THE
            SOUTHBOUND LANES OF U.S. HIGHWAY 1 REMAIN FLOODED NEAR
            THE INTERSECTION WITH VENETIAN BOULEVARD NEAR A
            CONSTRUCTION ZONE.

&&

NELSON
Special weather statement, Jul 27, 6:25 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
725 PM EDT Tue Jul 27 2021

GAZ152-153-165-280015-
Inland Glynn GA-Inland Camden GA-Brantley GA-
725 PM EDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMDEN...
SOUTHWESTERN GLYNN AND EAST CENTRAL BRANTLEY COUNTIES UNTIL 815 PM
EDT...

* At 724 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms centered near Waverly, or 8 miles
  north of Woodbine, moving south at 10 mph.

* Minor flooding due to heavy rainfall is possible with these storms.

* Locations impacted include...
  Waverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3103 8162 3103 8188 3117 8187 3117 8162
TIME...MOT...LOC 2324Z 354DEG 8KT 3108 8175

ZIBURA
Special weather statement, Jul 27, 6:31 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
731 PM EDT Tue Jul 27 2021

GAZ136-280015-
Wayne GA-
731 PM EDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE COUNTY UNTIL
815 PM EDT...

* At 730 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Everett, or 7 miles southeast
  of Gardi. This storm was nearly stationary.

* Excessive cloud-to-ground lightning and minor flooding due to heavy
  rainfall is possible with this storm.

* Locations impacted include...
  Gardi and Mount Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3149 8164 3148 8163 3140 8168 3140 8169
      3138 8171 3137 8170 3136 8171 3138 8183
      3154 8180 3157 8171
TIME...MOT...LOC 2330Z 001DEG 3KT 3144 8173

ZIBURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Camden

When
July 27, 7:09 PM EST
Where
Camden County, 4.98 mi NNW of Tarboro
Reported by
Public
Coordinates
31.090, -81.820

A station measured 3.47 inches of storm total rainfall. Rain began around 6:50 pm.

Heavy Rain, Camden

When
July 27, 10:41 PM EST
Where
Camden County, 4.98 mi NNW of Tarboro
Reported by
Public
Coordinates
31.090, -81.820

A station along Incachee Road measured 7.25 inches of rainfall. Most fell after 6:50 pm.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965706, 965708.